Arizona, 2014Dust Storm and High Wind in Arizona, April 1, 2014
April 1, 2014 · NWS FGZ · 5 events in 5 counties and zones
A strong area of low pressure moved across the Western States and brought strong winds and areas of blowing dust to portions of northeast Arizona.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved across the Western States and brought strong winds and areas of blowing dust to portions of northeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 1, 9:45 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 1, 9:45 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST TUE APR 1 2014
.SYNOPSIS...EXPECT WINDY CONDITIONS TODAY AS A PACIFIC STORM SYSTEM
MOVES INTO THE WESTERN UNITED STATES. THE STORM WILL BRING A CHANCE
OF SHOWERS FROM WEDNESDAY INTO EARLY THURSDAY ALONG WITH BREEZY AND
COOL CONDITIONS. ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE STATE ON
SATURDAY WITH ANOTHER CHANCE OF SHOWERS.
&&
.DISCUSSION...AREA OF LOW PRESSURE WAS LOCATED OFF THE CENTRAL CALIF
COAST THIS MORNING AND CONTINUES TO MOVE TO THE SOUTHEAST. THIS
SYSTEM WILL BRING STRONG WINDS TO THE AREA TODAY FOLLOWED BY A PERIOD
OF SHOWERS ON WEDNESDAY AND THURSDAY. CURRENT FCST HANDLES THIS WELL
AND NO SHORT TERM UPDATES REQUIRED.
&&
.PREV DISCUSSION (230 AM)..FOR TODAY...THE MAIN IMPACT WILL BE STRONG
WINDS ALOFT WHICH WILL MIX DOWN TO THE SURFACE AS DAYTIME HEATING
PROGRESSES. EXPECT SOUTHWEST WINDS OF 20-35 MPH HOUR OVER MUCH OF THE
AREA WITH WIND GUSTS 40-55 MPH FROM THE MOGOLLON RIM NORTHWARD. A
WIND ADVISORY IS IN EFFECT FOR MUCH OF THE AREA FROM THE MOGOLLON RIM
NORTHWARD WITH AREAS OF BLOWING DUST LIKELY. LOW RELATIVE HUMIDITY
WILL ALSO RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER NORTHEAST
ARIZONA WITH A RED FLAG WARNING IN EFFECT FOR SOME AREAS. UPWARD
MOTION ASSOCIATED WITH THE APPROACHING LOW PRESSURE SYSTEM WILL
RESULT IN AN INCREASING CHANCE OF SHOWERS LATE TONIGHT.
ON WEDNESDAY...THE MAIN BODY OF THE LOW PRESSURE SYSTEM WILL MOVE
ACROSS ARIZONA. WIDESPREAD UPWARD MOTION WILL COMBINE WITH MOISTURE
AND DAYTIME HEATING TO PRODUCE SHOWERS ACROSS NORTHERN ARIZONA.
THERE WILL EVEN BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY
AFTERNOON. COOLER TEMPERATURES ALOFT WILL DELIVER A SNOW LEVEL OF
5000-6000 FEET WITH SNOW SHOWERS IN THE MOUNTAINS AREAS. EXPECT MUCH
BELOW NORMAL TEMPERATURES WITH BREEZY CONDITIONS CONTINUING.
FROM THURSDAY INTO EARLY NEXT WEEK...A SHORT-WAVE RIDGE OF HIGH
PRESSURE WILL PUSH THE THREAT OF SHOWERS EAST OF ARIZONA BY EARLY
THURSDAY. EXPECT GENERALLY FAIR WEATHER WITH WARMER TEMPERATURES AND
BREEZY DAYTIME WINDS THROUGH FRIDAY. FOR THE SATURDAY INTO MONDAY
PERIOD...BOTH THE GFS AND THE EUROPEAN MODELS SHOW A CHANCE OF
SHOWERS ON SATURDAY AS ANOTHER SYSTEM MOVES ACROSS ARIZONA. AFTER
THAT...THE GFS BUILDS HIGH PRESSURE OVER ARIZONA BRINGING WARM AND
FAIR WEATHER TO THE AREA. HOWEVER...THE EUROPEAN IS SHOWING THAT A
SERIES OF WEAK WEATHER DISTURBANCES WILL RESULT IN A SLIGHT CHANCE
OF SHOWERS AND COOL CONDITIONS INTO MONDAY.
&&
.AVIATION...FOR THE 18Z PACKAGE...UNTIL 15/03Z...EXPECT MAINLY VFR
CONDITIONS WITH WINDS SW15-30G30-45 KTS. ISOLATED -SHSN OVER THE
KAIBAB PLATEAU IN NW AZ MAY BRING MVFR CONDITIONS IN THAT AREA.
AREAS BLDU IN THE VALLEYS OF NE AZ...LOCALLY REDUCING TO IFR/MVFR
VISIBILITIES. AFTER 03Z...EXPECT INCREASING COVERAGE OF -SHRA/-SHSN
ACROSS NORTHERN AZ...MAINLY UPWIND/SOUTHWEST OF HIGHER TERRAIN
FEATURES RESULTING IN ISOLD-SCT MVFR CONDITIONS...ESPECIALLY NW AZ.
WINDS DECREASING TO SW10-20G30 KTS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.
&&
.FIRE WEATHER...AN APPROACHING LOW PRESSURE SYSTEM WILL BRING DRY
AND WINDY CONDITIONS TO NORTHERN AZ TODAY. A RED FLAG WARNING IS IN
EFFECT FOR MUCH OF EAST CENTRAL AND NORTHEAST ARIZONA UNTIL THIS
EVENING FOR THESE CRITICAL FIRE WEATHER CONDITIONS. AS THE LOW
PRESSURE SYSTEM MOVES ACROSS THE STATE TONIGHT THROUGH WEDNESDAY
NIGHT...AN INCREASE IN MOISTURE AND GRADUALLY DECREASING WINDS WILL
BRING CHANCES FOR RAIN AND SNOW SHOWERS AND AN END TO CRITICAL FIRE
WEATHER CONDITIONS.
THURSDAY THROUGH SATURDAY...SHOWERS WILL END THURSDAY MORNING AS THE
LOW PRESSURE SYSTEM MOVES EAST...BUT MORE SHOWERS ARE POSSIBLE
SATURDAY AS ANOTHER LOW PRESSURE TROUGH MOVES ACROSS THE REGION.
HIGH TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. LIGHT
WEST TO SOUTHWESTERLY BREEZES ARE EXPECTED EACH AFTERNOON.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ010>017-039-
040.
RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR AZZ110>114-
117-140.
&&
PUBLIC.........DB/MCCOLLUM
AVIATION.......DJO
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 1, 3:16 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 AM MST TUE APR 1 2014
AZZ004>018-037>040-020315-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
316 AM MST TUE APR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING PACIFIC LOW WILL BRING WINDY CONDITIONS WITH LOW
RELATIVE HUMIDITY.
A WIND ADVISORY IS IN EFFECT TODAY FOR SOUTHWEST WINDS FROM 25 TO
35 MPH WITH GUSTS AS HIGH AS 55 MPH FOR LOCATION ALONG AND NORTH
OF THE MOGOLLON RIM INCLUDING THE WHITE MOUNTAINS REGION. SEE
PHXNPWFGZ FOR DETAILS.
A RED FLAG WARNING IS ALSO IN EFFECT MAINLY FOR LOCATIONS
NORTH AND EAST OF THE MOGOLLON RIM. SEE PHXRFWFGZ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY INTO EARLY THURSDAY...THE LOW PRESSURE SYSTEM WILL MOVE
THROUGH ARIZONA BRINGING A CHANCE FOR LIGHT SNOW ACCUMULATIONS TO
MOUNTAIN AREAS ABOVE 6500 FEET ELEVATION. BREEZY CONDITIONS WILL
CONTINUE.
Dust Storm, Black Mesa Area
- When
- April 1, 1:15 PM MST to 5:00 PM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Police in Kykotsmovi reported blowing dust with visibility down to 1/8 of a mile at times.
Dust Storm, Northeast Plateaus and Mesas South of Highway 264
- When
- April 1, 1:15 PM MST to 5:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Police in Kykotsmovi reported blowing dust with visibility down to 1/8 of a mile at times.
High Wind, Little Colorado River Valley in Navajo County
- When
- April 1, 1:45 PM MST to 2:15 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS at the Winslow Airport reported peak wind gust of 58 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- April 1, 1:45 PM MST to 2:15 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ASOS at the Winslow Airport reported peak wind gust of 58 MPH just two miles east in Navajo County.
High Wind, Little Colorado River Valley in Apache County
- When
- April 1, 3:18 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Petrified Forest National Park reported a peak wind gust of 60 MPH.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2014$10 million · 24 events
- Flash Flooding and Flood in Missouri, April 1 to 3, 2014$77,000 · 1.75 in hail · 67 events
- Drought in Texas, April 1 to 30, 2014$88,000 · 31 events
- Drought in New Mexico, April 1 to 30, 201440 events
- Hail and Damaging Wind in Texas, April 1, 2014$50,000 · 2.5 in hail · 4 events
- Drought in Oklahoma, April 1 to 30, 201437 events
- Drought in Texas, April 1 to 30, 201424 events
- Drought in Texas, April 1 to 30, 201420 events
- Drought in Kansas, April 1 to 30, 201419 events
- Drought in Nebraska, April 1 to 30, 201419 events
- Drought in Texas, April 1 to 30, 201418 events
- Drought in New Mexico, April 1 to 30, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515319, 515320, 515325, 515328, 515432.